Arkansas, 2018

Hail in Arkansas, August 9, 2018

August 9, 2018 · NWS TSA · 1 event in 1 county or zone

Scattered thunderstorms developed across southeastern Kansas, southwestern Missouri, and northwestern Arkansas during the afternoon of the 9th. These storms developed north of a stationary frontal boundary as a weak upper level disturbance moved into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed across southeastern Kansas, southwestern Missouri, and northwestern Arkansas during the afternoon of the 9th. These storms developed north of a stationary frontal boundary as a weak upper level disturbance moved into the area. The storms moved southeast through the early evening hours, the strongest of which produced large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 9, 5:13 PM CST, 39 minutes earlier.

Area forecast discussion, Aug 9, 5:13 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
613 PM CDT Thu Aug 9 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR TAF elements will prevail at all sites through the entire period.

&&

.PREV DISCUSSION... /Issued 258 PM CDT Thu Aug 9 2018/

DISCUSSION...
Upper low, clearly seen in the water vapor imagery this afternoon
moving into far southwest MO, will continue drifting ESE. Could
see a few isolated thunderstorms develop across far northeast
Oklahoma or northwest Arkansas. Steep low level lapse rates could
allow for brief downburst potential but activity should quickly
dissipate early this evening with the loss of surface heating.

Next upper trough, currently over ND/SD will dive south through
the central plains tonight into Friday.  A weak frontal boundary
will approach from the north Friday afternoon/evening with
isolated showers/thunderstorms again possible. Upper trough still
forecast to stall as upper low over the Texas panhandle on Saturday.
NAM hinting at the potential for smaller scale MCV development
ahead of upper low from thunderstorm complex over north Texas.
This feature may lift north into the area Saturday afternoon,
providing scattered thunderstorm development, which would be
aided by peak heating.

Best precipitation chances still appear to be Sunday through
the middle part of next week as upper low becomes more elongated
and begins a slow progression eastward. PWAT values will continue
to increase to around 2 inches by Wednesday with locally heavy
rainfall possible in the stronger thunderstorm bands. High
temperatures should remain several degrees below normal through
the early to middle part of next week with the extensive cloud
cover/precip expected.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....23
Hazardous weather outlook, Aug 9, 1:50 PM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
250 PM CDT Thu Aug 9 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
250 PM CDT Thu Aug 9 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORMS.
	RISK...Limited.
	AREA...Far northeast Oklahoma into northwest Arkansas.
	ONSET...After 330 PM.

DISCUSSION...

A limited or isolated damaging wind threat exists with thunderstorms
this afternoon.

Isolated to scattered thunderstorms over southwest Missouri and
southeast Kansas may drift down into far northeast Oklahoma and
northwest Arkansas this afternoon. Isolated storm development is
also possible in this region. The strongest storms could produce
damaging microbursts.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY through WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
An unsettled weather pattern will continue through the weekend
and early next week. Thunderstorm chances will exist most every
day, however Friday and Saturday will offer the lowest chances
with increasing chances for the first part of next week.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, Aug 9, 3:49 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
449 PM CDT THU AUG 9 2018

OKZ058-092215-
Ottawa OK-
449 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA COUNTY UNTIL
515 PM CDT...

At 448 PM CDT, a strong thunderstorm was located over Treece, moving
south at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations in or near the path include...
Miami...                          Baxter Springs...
Commerce...                       Quapaw...
Treece...                         Picher...
Ottawa...                         Cardin...

This includes Interstate 44 between mile markers 308 and 317.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3682 9473 3688 9500 3694 9500 3695 9499
      3696 9501 3700 9498 3700 9472
TIME...MOT...LOC 2148Z 015DEG 4KT 3699 9485

Lacy
Special weather statement, Aug 9, 4:30 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
530 PM CDT THU AUG 9 2018

OKZ058-092300-
Ottawa OK-
530 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA COUNTY UNTIL
600 PM CDT...

At 529 PM CDT, a strong thunderstorm was located 5 miles west of
Treece, moving southeast at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Commerce...                       Treece...
Picher...                         Cardin...

LAT...LON 3695 9480 3691 9499 3693 9500 3695 9499
      3695 9501 3697 9503 3697 9504 3698 9503
      3699 9504 3700 9500 3700 9482
TIME...MOT...LOC 2229Z 334DEG 5KT 3700 9493

Lacy
Special weather statement, Aug 9, 5:30 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
630 PM CDT THU AUG 9 2018

ARZ001-010-011-100000-
Madison AR-Benton AR-Washington AR-
630 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BENTON...
NORTHWESTERN MADISON AND NORTHEASTERN WASHINGTON COUNTIES UNTIL 700
PM CDT...

At 630 PM CDT, a strong thunderstorm was located 5 miles east of
Lowell, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Springdale...                     Rogers...
Lowell...                         Bethel Heights...
Hindsville...                     War Eagle...
Hobbs State Park...               Goshen...
Mayfield...                       Monte Ne...
Larue...                          Best...
Lookout...                        Sonora...

This includes Interstate 49 between mile markers 78 and 80.

LAT...LON 3629 9417 3635 9395 3617 9379 3606 9409
TIME...MOT...LOC 2330Z 334DEG 9KT 3627 9404

Lacy
Special weather statement, Aug 9, 5:35 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
635 PM CDT THU AUG 9 2018

ARZ001-100000-
Benton AR-
635 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON COUNTY UNTIL
700 PM CDT...

At 634 PM CDT, a strong thunderstorm was located 3 miles west of
Garfield, moving south at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Rogers...                         Pea Ridge...
Garfield...                       Gateway...
Avoca...                          Larue...
Hill Top...                       Beaver Lake...
Walnut Hill...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3630 9415 3650 9415 3650 9387 3639 9387
      3639 9388 3638 9389 3638 9388 3637 9388
      3637 9387 3634 9387
TIME...MOT...LOC 2334Z 347DEG 5KT 3647 9403

Lacy

The radar

The Springfield radar (KSGF), 116 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Benton

When
August 9, 5:52 PM CST
Where
Benton County, 3.31 mi ENE of Bentonville Branch J
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.342, -94.062

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777699.